Puerto Rico, 2014

Rip Currents in Puerto Rico, July 4, 2014

July 4, 2014 · NWS SJU · 2 events in 2 counties and zones

The passage of a tropical wave produced choppy seas over the coastal waters of Puerto Rico.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The passage of a tropical wave produced choppy seas over the coastal waters of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 4, 2:49 PM AST, 41 minutes earlier.

Area forecast discussion, Jul 4, 2:49 PM AST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
249 PM AST FRI JUL 4 2014

.SYNOPSIS...A MID TO UPPER LEVEL LOW OVER THE CENTRAL CARIBBEAN WILL
MOVE WEST NORTHWEST OVER CUBA AND BAHAMAS FOR THE NEXT FEW DAYS.
LATEST SATELLITE IMAGES AND SURFACE OBSERVATIONS DEPICTED A
TROPICAL WAVE ALONG 57 WEST THIS AFTERNOON MOVING WESTWARD AT 15
KNOTS.

&&

.DISCUSSION...A GENERALLY DRY AND STABLE WEATHER PATTERN PREVAILED
TODAY ACROSS THE LOCAL ISLANDS AND SURROUNDING WATERS. THE DOPPLER
WEATHER RADAR DETECTED ISOLATED TO SCATTERED SHOWERS ACROSS THE
WATERS AND EASTERN SECTIONS OF PUERTO RICO EARLY THIS AFTERNOON.
THIS ACTIVITY WAS ASSOCIATED WITH STREAMERS FROM SAINT CROIX AND ST
THOMAS. ELSEWHERE ACROSS THE REGION...NOT SIGNIFICANT
PRECIPITATION WAS DETECTED SO FAR THIS AFTERNOON. HOWEVER...THE
LIMITED MOISTURE IN COMBINATION WITH DAYTIME HEATING AND LOCAL
EFFECTS ARE CAPABLE TO PRODUCE SOME SHOWERS OVER WESTERN AND
INTERIOR SECTIONS OF PUERTO RICO LATE THIS AFTERNOON.

LATEST SATELLITE IMAGES AND SURFACE ANALYSIS THIS AFTERNOON DEPICTED
A TROPICAL WAVE ALONG 58 WEST MOVING WESTWARD AT 15 KNOTS. THE
WAVE WILL CONTINUE TO MOVE WESTWARD TONIGHT...AND SHOULD ARRIVE TO
THE LOCAL ISLANDS EARLY SATURDAY AFTERNOON. MODEL SHOWS SOME
SQUALLY WEATHER IN ASSOCIATION WITH THE WAVE PASSAGE. EXPECT AN
INCREASE IN CLOUDINESS...SHOWERS AND POSSIBLE THUNDERSTORMS ACROSS
THE REGION SATURDAY AFTERNOON AND EVENING. THE GFS MODEL GUIDANCE
SUGGEST THAT THE WAVE WILL MOVE RAPIDLY ACROSS THE LOCAL ISLANDS. LATE
SUNDAY AND MONDAY A GENERALLY DRY...HAZY AND STABLE WEATHER PATTERN
WILL AGAIN ENCOMPASS THE REGION.

&&

.AVIATION...TROPICAL WAVE IS EXPECTED TO ARRIVE IN LEEWARD ISLANDS
ARND 05/09Z...IN USVI ARND 05/16Z AND EXIT PUERTO RICO 05/23Z.
SOME CONVECTION WILL LIKELY TRAIL THE WAVE SO SHWRS AND TSTMS WILL
CONT AFT WAVE AXIS PSG. INTMT PDS OF MVFR FOR CIGS AND VSBYS IN
SHRA AND ISOLD/SCT TSRA WILL ACCMPY WAVE. MTN OBSCURATIONS TO BEGIN IN
PR AS EARLY AS 05/14Z. WINDS AT SFC EAST 10 TO 20 KTS INCRG TO 20
TO 30 KT FROM 2 TO 18 KFT. ABV THIS LEVEL WINDS VEER AND INCREASE.
WINDS BCM SW ARND 25 KT FROM 40 TO 45 KFT.

&&

.MARINE...LITTLE CHANGE IN MARINE CONDITIONS EXPECTED INTO NEXT
WEEK. WINDS/SEAS TO REMAIN SLIGHTLY SHORT OF SMALL CRAFT ADVISORY
CRITERIA. LONG FETCH SWELLS ACROSS TROPICAL ATLANTIC REMAIN MUTED
BY LEEWARDS. A FEW SHOWERS MAY CAUSE LOCALLY HIGHER WINDS/SEAS ON
SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  90  78  89 /  10  70  50  40
STT  79  89  79  90 /  10  50  50  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...RED FLAG WARNING UNTIL 6 PM AST THIS EVENING FOR SOUTH COASTAL
     PLAINS AND MONA ISLAND-WEST COAST.

VI...NONE.
COASTAL WATERS...&&

12/72
Hazardous weather outlook, Jul 4, 5:48 AM AST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
548 AM AST FRI JUL 4 2014

AMZ710>745-PRZ001>013-051100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
548 AM AST FRI JUL 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE RAIN ACROSS THE SOUTH COAST THAT WAS OBSERVED YESTERDAY WAS LIGHT AND
OF SHORT DURATION...WHICH LIKELY DID NOT RESULT IN AN INCREASE IN
FUEL MOISTURE. DRY AIR IS EXPECTED TO MOVE IN TODAY AND STRONG
WINDS WILL DRY OUT FUELS RAPIDLY. A RED FLAG WARNING IS IN EFFECT
TODAY FOR THE SOUTHERN COASTAL PLAINS...MONA ISLAND AND THE WEST
COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A TROPICAL WAVE ALONG 50W WILL MOVE ACROSS THE LOCAL AREA ON
SATURDAY. THIS WAVE MAY TRIGGER SQUALLY WEATHER AND POSSIBLY
SOME STRONG THUNDERSTORMS. STRONG DAMAGING WINDS ARE POSSIBLE AS
WAVE IS EMBEDDED IN STRONG MID LEVEL FLOW AND MID-LEVEL DRY AIR.

ANOTHER RED FLAG EVENT APPEARS POSSIBLE ON MONDAY AS HOT AND
DRY AIR ASSOCIATED WITH ANOTHER EPISODE OF THE SAHARAN AIR LAYER
MOVES IN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-051100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
548 AM AST FRI JUL 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE RAIN OVER SAINT CROIX THAT WAS OBSERVED YESTERDAY WAS LIGHT
AND OF SHORT DURATION...WHICH LIKELY DID NOT RESULT IN AN INCREASE
IN FUEL MOISTURE. DRIER AIR IS EXPECTED TO MOVE IN TODAY AND
STRONG WINDS WILL DRY OUT FUELS RAPIDLY. NEAR RED FLAG CONDITIONS
ARE POSSIBLE IN SAINT CROIX TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A TROPICAL WAVE ALONG 50W WILL MOVE ACROSS THE LOCAL AREA ON
SATURDAY. THIS WAVE MAY TRIGGER SQUALLY WEATHER AND POSSIBLY
SOME STRONG THUNDERSTORMS. STRONG DAMAGING WINDS ARE POSSIBLE AS
WAVE IS EMBEDDED IN STRONG MID LEVEL FLOW AND MID-LEVEL DRY AIR.

ANOTHER RED FLAG EVENT APPEARS POSSIBLE ON MONDAY AS HOT AND
DRY AIR ASSOCIATED WITH ANOTHER EPISODE OF THE SAHARAN AIR LAYER
MOVES IN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Ponce and Vicinity

When
July 4, 3:30 PM AST
Where
Ponce and Vicinity forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

Police officials were alert a boy was drowned in sector La Poza at El Tuque in the municipality of Ponce due to Rip Currents.

Rip Current, Northwest

When
July 4, 5:00 PM AST
Where
Northwest forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 45 year old man drowned in Jobos beach in Isabela municipality due to Rip Current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Ponce and Vicinity2014-07-0414MaleIn WaterDirect
Rip Current, Northwest2014-07-0445MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536282, 536284.